Kansas, 2013

Tornado and Damaging Winds in Kansas, May 29, 2013

May 29, 2013 · NWS GID · 6 events in 3 counties and zones

Severe weather was widespread across the Central Plains on this Wednesday, and North Central Kansas was not spared. An EF-1 tornado occurred, as well as straight-line wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$130,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Severe weather was widespread across the Central Plains on this Wednesday, and North Central Kansas was not spared. An EF-1 tornado occurred, as well as straight-line wind damage. During the afternoon, an extensive squall line formed from north-central Nebraska to western Kansas. Around 8 pm CDT, as the squall line approached North Central Kansas, the part of the line over Norton and Graham counties surged outward, resulting in an embedded bow echo. Spotters estimated winds of 60 to 70 mph, with the main swath of damage occurring over Phillips and Smith Counties. The spotter-estimated winds were confirmed by a measurement of 58 MPH at the Smith Center municipal airport. Trees and power poles were blown down in parts of Phillips county. Some of that damage was associated with a brief, non-supercell tornado south of Prairie View. Winds were estimated as high as 90 MPH. The line weakened once it past Smith Center, but it still produced winds as high as 50 mph in some locations.

These numerous thunderstorms, and the associated severe weather, were a result of lee cyclogenesis over Colorado. A negatively tilted upper-level trough extended from Colorado southeastward to Texas, with the leading edge of a 100 knot upper-level jet streak just to the west. The atmosphere was extremely unstable. Temperatures nearing 80 degrees, with dewpoints approaching 70 degrees, resulted in MLCAPE of 3000-3500 J/kg. Deep layer shear was around 40 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 29, 6:09 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, May 29, 6:09 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
709 PM CDT WED MAY 29 2013

.UPDATE...
ISSUED AT 650 PM CDT WED MAY 29 2013

SENT AN UPDATE TO THE FORECAST TO INCREASE CHANCES FOR
PRECIPITATION THROUGH THE EVENING HOURS WITH THE LINE OF
THUNDERSTORMS CURRENTLY STRETCHING FROM GREELEY COUNTY IN THE
NORTH SOUTHWEST TO FURNAS COUNTY. EXPECT THIS LINE TO CONTINUE TO
TRACK EASTWARD THROUGH THE EVENING HOURS...WITH SOME ENHANCEMENT
POSSIBLE AS THE LOW LEVEL JET BEGINS TO INCREASE OVER THE NEXT
COUPLE OF HOURS. NO OTHER CHANGES MADE TO PREVIOUS FORECAST AT
THIS TIME.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 405 PM CDT WED MAY 29 2013

SEVERE WEATHER IS ONGOING EARLY THIS AFTERNOON WITH ANOTHER ROUND
OF SEVERE WEATHER EXPECTED BY LATE AFTERNOON AND EVENING. THE SFC
LOW IS LOCATED OVER WESTERN KANSAS WITH AN OCCLUDED FRONT/WARM
FRONT EXTENDING TO THE NORTHEAST INTO NEBRASKA. THERE IS A DRY
LINE EXTENDING ACROSS MUCH OF WESTERN KANSAS. THUNDERSTORMS HAVE
BEEN ONGOING THROUGH MUCH OF THE DAY ACROSS SOUTHWEST AND SOUTH
CENTRAL NEBRASKA. THE DRY LINE ACROSS WESTERN KANSAS WAS
BEGINNING TO FIRE OFF THUNDERSTORMS AS OF 330PM.

THE ENVIRONMENT IS VERY UNSTABLE WITH 20Z MLCAPE VALUES RANGING
FROM 2500 TO 3500 J/KG ACROSS THE FORECAST AREA WITH LITTLE IF ANY
CIN REMAINING. STRONG SFC AND DEEP LAYER CONVERGENCE AT 3 PM ACROSS
SOUTHWEST NEBRASKA AND NORTHWEST KANSAS NEAR THE FRONTAL BOUNDARY
WILL BE THE PRIMARY AREA OF CONCERN FOR EXPECTED NEW THUNDERSTORM
DEVELOPMENT OVER THE NEXT FEW HOURS. THESE THUNDERSTORMS WILL THEN
TRACK NORTHEAST ACROSS MOST OF OUR FORECAST AREA.

THIS IS A VERY VOLATILE SEVERE WEATHER ENVIRONMENT WITH TORNADOES
ALREADY REPORTED ACROSS OUR FORECAST AREA FROM SOME OF OUR EARLIER
STORMS. LOW LEVEL SOUTHEASTERLY WINDS HAVE ENHANCED THE LOW LEVEL
SHEER WITH 0-1 KM SHEAR VALUES OF 20-25 KTS AND 0-1 KM SRH VALUES
AS HIGH AS 200 TO 250 M2/S2. WIND SHEAR WILL REMAIN HIGH THROUGH
THE EVENING ALLOWING FOR A CONTINUED SEVERE WEATHER THREAT
INCLUDING THE POSSIBILITY OF TORNADOES. STORMS WILL EVENTUALLY
TAKE ON A MORE LINEAR MODE BY LATER THIS EVENING WITH THE PRIMARY
THREAT BECOMING STRAIGHT LINE WINDS...ALTHOUGH A QLCS MAY DEVELOP
WITH SOME TORNADO POTENTIAL IN BOWING LINE SEGMENTS. LARGE HAIL
WILL BE A CONTINUED THREAT THROUGH MUCH OF THE PERIOD WITH GOLF
BALL SIZED HAIL CERTAINLY POSSIBLE. A FEW LOCATIONS MAY EVEN SEE
LARGER THAN GOLF BALL SIZED HAIL TODAY. THE THUNDERSTORMS WILL
LARGELY MOVE EAST OF OUR CWA BY MIDNIGHT WITH A DECREASING SEVERE
WEATHER THREAT FROM AROUND MIDNIGHT ONWARD.

THURSDAY...THUNDERSTORMS WILL AGAIN BE POSSIBLE BUT THE BEST
CHANCE OF STORMS WILL BE EAST OF OUR FORECAST AREA. WE ARE ONLY
EXPECTING A SLIGHT CHANCE OF SEVERE WEATHER FOR AREAS EAST OF
HIGHWAY 281.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 405 PM CDT WED MAY 29 2013

GIVEN THE RECENT ACTIVE/FAIRLY WET PATTERN OF LATE...THE MAIN
STORY DURING THIS PERIOD INVOLVES A TRANSITION TO QUIETER/DRIER
WEATHER. ALTHOUGH SOME FAIRLY LOW POPS HAVE BEEN MAINTAINED FOR
PARTS OF THE CWA THURSDAY NIGHT...FRIDAY AFTERNOON AND SATURDAY
AFTERNOON...CURRENTLY HAVE FRIDAY NIGHT...AND SATURDAY NIGHT
THROUGH SUNDAY NIGHT POP-FREE FOR THE ENTIRE CWA.
THEREAFTER...THERE WILL BE A RETURN TO AT LEAST SLIGHT
THUNDERSTORM CHANCES IN THE MONDAY-WEDNESDAY TIME FRAME...AND
POSSIBLY AT LEAST A LIMITED SEVERE WEATHER THREAT...BUT ITS TOO
EARLY TO TALK SPECIFICS. HIGH TEMPS WILL GENERALLY FLUCTUATE
BETWEEN THE LOW 70S AND MID 80S...WITH SATURDAY LOOKING LIKE THE
OVERALL COOLEST DAY WITH HIGHS ONLY IN THE 60S IN MOST NEB
ZONES...AND TUESDAY THE WARMEST DAY WITH HIGHS MAINLY MID-UPPER

STARTING OUT ON THURSDAY EVENING/NIGHT AFTER 7 PM...ANY RISK OF
STRONG/SEVERE STORMS DURING THE LATE AFTERNOON ACROSS THE EASTERN
CWA SHOULD BE ON THE WANE...AS WHATEVER INSTABILITY IS LEFT
QUICKLY DIMINISHES. ON THE SYNOPTIC SCALE...THE MID/UPPER LEVEL
FLOW IS QUASI-ZONAL ON THE SOUTHERN PERIPHERY OF A CLOSED 500
MILLIBAR LOW CENTERED ALONG THE SD/ND BORDER. DURING THE
EVENING...WILL LINGER SOME SOME SLIGHT STORM CHANCES ACROSS THE
MAJORITY OF THE CWA...BUT WILL LEAVE OUT MOST NEB COUNTIES SOUTH
OF I-80 AND W OF HIGHWAY 281. AFTER MIDNIGHT...HAVE SOME 20-30
POPS ONLY WITHIN THE SOUTHEAST 1/3 OF THE CWA...TO ACCOUNT FOR THE
SUGGESTION OF SOME MODELS THAT SOME STORMS WILL PERSIST ALONG THE
FAR NORTHWEST PERIPHERY OF A 45+ KT LOW LEVEL JET CENTERED OVER
CENTRAL/EASTERN KS. WITH DRIER AIR ADVECTING IN FROM THE
WEST...LOWERED LOWS SLIGHTLY....AIMING FOR A RANGE FROM UPPER
40S/LOW 50S WEST TO MID/UPPER 50S EAST.

FRIDAY/FRIDAY NIGHT...THE NORTHERN PLAINS CLOSED MID LEVEL LOW
STARTS TO OPEN UP A BIT AND MOVE EAST...WHILE AT THE SURFACE...IT
WILL BECOME A BIT BREEZY FROM THE WEST DURING THE DAY AT SUSTAINED
SPEEDS 15-20 MPH DURING THE AFTERNOON. WHILE A DECENT INSTABILITY
AXIS COULD RESIDE JUST EAST/SOUTHEAST OF THE CWA...NOT THINKING
MUCH OF A SEVERE THREAT LOCALLY...BUT WILL CARRY SOME SLIGHT
THUNDERSTORM CHANCES ONLY DURING THE AFTERNOON HOURS MAINLY ACROSS
THE NORTHEAST 1/2 TO ACCOUNT FOR THE POSSIBILITY OF SOME WEAK
ACTIVITY DEVELOPING IN A STEEP LAPSE RATE ENVIRONMENT UNDER A
SHORTWAVE TROUGH PASSING THROUGH ALOFT. AS DEWPOINTS FALL INTO THE
40S AND EVEN 30S DURING THE AFTERNOON...RELATIVE HUMIDITY VALUES
ARE PROGGED WELL DOWN INTO THE 20S MAINLY ACROSS THE SOUTHWEST
CWA...BUT GIVEN THE RECENT RAINS AND UNFAVORABLE FUEL STATUS FOR
LARGE FIRE GROWTH...WE WILL REFRAIN FROM ANY ELEVATED/NEAR
CRITICAL FIRE DANGER IN THE HAZARDOUS WEATHER OUTLOOK. WILL KEEP
FRIDAY NIGHT DRY WITH BEST THUNDERSTORM POTENTIAL WELL SOUTH AND
EAST.

SATURDAY/SATURDAY NIGHT...OTHER THAN THE SLIGHTEST CHANCE OF A
PASSING RAIN SHOWER NORTH OF I-80...LOOKS LIKE A DRY 24 HOURS CWA-
WIDE. THIS SHOULD BE THE COOLEST DAY OF THE FORECAST
PERIOD...ENHANCED BY RATHER BREEZY NORTHWEST WINDS SUSTAINED
AROUND 20 MPH AND POSSIBLY STRONGER. CONFIDENCE IS HIGH IN A DRY
SATURDAY NIGHT WITH HIGH PRESSURE SETTLING IN...AND LOWS ARE AIMED
DOWN AROUND 50 MOST AREAS AND POSSIBLY MID 40S FAR WEST.

SUNDAY/SUNDAY NIGHT...CONFIDENCE CONTINUES HIGH IN A DRY 24 HOURS
AS LOW AMPLITUDE MID LEVEL RIDGING OVERSPREADS THE CENTRAL PLAINS.

MONDAY/MONDAY NIGHT...A RETURN TO SOUTHERLY LOW-LEVEL FLOW RESULTS
IN INCREASING MOISTURE AND INSTABILITY...AND THE FAR SOUTHEAST
PERIPHERY OF A MID LEVEL SHORTWAVE TROUGH CENTERED OVER THE
NORTHERN ROCKIES STARTS TO BRUSH INTO THE CENTRAL PLAINS. THESE
ARE FAIRLY SHAKY/LOW COVERAGE STORM CHANCES AT ONLY 20-30 PERCENT.

TUESDAY THROUGH WEDNESDAY...STORM CHANCES GET A BIT BETTER AS THE
SHORTWAVE TROUGH PASSES BY TO THE NORTH AND EVENTUALLY NORTHEAST.
ALTHOUGH ITS FAR TOO SOON TO DETERMINE SPECIFICS...THE BEST
COVERAGE OF STORMS AND POSSIBLY SEVERE LOOKS TO TARGET THE
TUESDAY/TUESDAY NIGHT TIME FRAME.

&&

.AVIATION...(FOR THE 00Z KGRI TAF THROUGH 00Z THURSDAY EVENING)
ISSUED AT 650 PM CDT WED MAY 29 2013

EXPECT A LINE OF SHOWERS AND THUNDERSTORMS...SOME OF WHICH MAY BE
HEAVY AND REDUCE VISIBILITIES AND CIGS TO MVFR LEVELS...TO PASS
ACROSS THE TERMINAL OVER THE NEXT COUPLE OF HOURS. IN
ADDITION...SOME LARGE HAIL AND ISOLATED TORNADOES WILL REMAIN
POSSIBLE...BUT CONFIDENCE IS VERY LOW AT THE TERMINAL TO INCLUDE
IN THE CURRENT TAF. ONCE THIS LINE CLEARS ABOUT 30/05Z...EXPECT
PREVAILING VFR CIGS AND VSBYS TO RETURN WITH SOME SHOWERS AND
THUNDERSTORMS REMAINING POSSIBLE THROUGH THE EARLY MORNING HOURS
THURSDAY. OTHERWISE...GUSTY SOUTHERLY WINDS THIS EVENING WILL
SLOWLY DIMINISH AND BECOME MORE SOUTHWESTERLY AFT ABOUT 30/13Z.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ006-007-017>019.

&&

UPDATE...SAR
SHORT TERM...WESELY
LONG TERM...PFANNKUCH
AVIATION...SAR
Hazardous weather outlook, May 29, 2:23 PM CST, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
323 PM CDT WED MAY 29 2013

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
302030-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
323 PM CDT WED MAY 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL CONTINUE DEVELOPING ACROSS THE OUTLOOK AREA
THIS AFTERNOON AND EVENING WITH THE POTENTIAL FOR SEVERAL ROUNDS OF
THUNDERSTORMS. SOME OF THESE THUNDERSTORMS WILL BECOME SEVERE WITH
HAIL AS BIG AS GOLF BALLS...THUNDERSTORM WIND GUSTS TO AROUND 70
MPH AND ISOLATED TORNADOES.

LOWLAND FLOODING WILL ALSO BECOME A CONCERN TODAY WITH LOCALLY
HEAVY RAINFALL OF 1 TO 3 INCHES...THE GREATEST THREAT FOR
LOCALIZED FLOODING WILL BE FOR THOSE AREAS ALONG AND SOUTH OF
INTERSTATE 80 IN NEBRASKA AS WELL AS ACROSS NORTH CENTRAL KANSAS.

A WIND ADVISORY IS IN EFFECT FOR PORTIONS OF NORTH CENTRAL KANSAS
TODAY. PLEASE SEE THE LATEST WIND ADVISORY PRODUCT FOR ADDITIONAL
INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY ACROSS THE ENTIRE
OUTLOOK AREA. THERE IS A SLIGHT CHANCE THAT SOME OF THESE
THUNDERSTORMS COULD BECOME SEVERE...PRIMARILY EAST OF HIGHWAY 281.

THERE ARE INTERMITTENT CHANCES FOR THUNDERSTORMS WITHIN THE OUTLOOK
AREA ON THURSDAY NIGHT...FRIDAY AFTERNOON...AND THEN BETWEEN NEXT
MONDAY AND WEDNESDAY. WHILE SEVERE WEATHER IS NOT EXPECTED WITH ANY
STORMS THURSDAY NIGHT INTO FRIDAY AFTERNOON...SOME STORMS NEXT
WEEK COULD BECOME SEVERE...ESPECIALLY AROUND THE TUESDAY TIME
FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON ACROSS PORTIONS OF THE
OUTLOOK AREA.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

WESELY

In the hours before

Local storm report, May 29, 5:51 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
651 PM CDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     TSTM WND GST     3 S HOLDREGE            40.40N 99.38W
05/29/2013  E50 MPH          PHELPS             NE   AMATEUR RADIO

            ALSO A MEASURED 49 MPH GUST AT HOLDREGE AIRPORT.

&&

PFANNKUCH
Special weather statement, May 29, 5:54 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
654 PM CDT WED MAY 29 2013

NEZ047-048-061>063-073>075-083-084-300030-
ADAMS NE-BUFFALO NE-FRANKLIN NE-HALL NE-HAMILTON NE-HARLAN NE-HOWARD
NE-KEARNEY NE-MERRICK NE-PHELPS NE-
654 PM CDT WED MAY 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ADAMS...SOUTHEASTERN
PHELPS...SOUTHWESTERN MERRICK...KEARNEY...SOUTHEASTERN HOWARD...
NORTHEASTERN HARLAN...HAMILTON...HALL...NORTHERN FRANKLIN AND
SOUTHEASTERN BUFFALO COUNTIES UNTIL 730 PM CDT...

AT 650 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN OUTFLOW BOUNDARY WHICH WAS PRODUCING WIND GUSTS TO AROUND 50 MPH.

WIND GUSTS TO AROUND 50 MPH WILL BE POSSIBLE AS THIS OUTFLOW
BOUNDARY PUSHES ACROSS THE AREA.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  GRAND ISLAND...
  HASTINGS...
  ALDA...
  PROSSER...
  MINDEN...
  HEARTWELL...
  KENESAW...
  ARCHER...
  WILCOX...
  CHAPMAN...
  DONIPHAN...
  PHILLIPS...
  NORMAN...
  HANSEN...
  HILDRETH...
  CENTRAL CITY...
  JUNIATA...
  MARQUETTE...
  HOLSTEIN...
  GILTNER...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 282 AND 327.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4101 9789 4070 9821 4070 9828 4061 9829
      4043 9855 4024 9893 4037 9958 4074 9882
      4123 9840 4113 9783
TIME...MOT...LOC 2352Z 285DEG 37KT 4112 9831 4071 9867
          4039 9933

BRYANT
Special weather statement, May 29, 6:31 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
731 PM CDT WED MAY 29 2013

KSZ005-300100-
PHILLIPS KS-
731 PM CDT WED MAY 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PHILLIPS COUNTY UNTIL 800
PM CDT...

THESE STORMS WILL BEGIN IMPACTING WESTERN PHILLIPS COUNTY BY 800
PM...WITH LARGE HAIL AND STRONG THUNDERSTORM WIND GUSTS POSSIBLE IN
ASSOCIATION WITH THIS THUNDERSTORM ACTIVITY.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PHILLIPSBURG...
  LOGAN...
  PRAIRIE VIEW...
  SPEED...
  LONG ISLAND...
  GLADE...
  WOODRUFF...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3997 9963 4000 9942 4000 9933 3958 9930
      3960 9963
TIME...MOT...LOC 0030Z 240DEG 34KT 3975 9972

BRYANT
Local storm report, May 29, 6:34 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
734 PM CDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 AM     HAIL             3 SW FRANKLIN           40.07N 98.99W
05/29/2013  M1.00 INCH       FRANKLIN           NE   TRAINED SPOTTER

            HAIL COVERED THE GROUND

0857 AM     HAIL             5 SW HILDRETH           40.29N 99.11W
05/29/2013  E1.00 INCH       FRANKLIN           NE   PUBLIC

0900 AM     HAIL             HILDRETH                40.34N 99.05W
05/29/2013  E0.75 INCH       FRANKLIN           NE   PUBLIC

1100 AM     HAIL             7 S RAVENNA             40.93N 98.91W
05/29/2013  E1.00 INCH       BUFFALO            NE   PUBLIC

1152 AM     HAIL             5 S CAIRO               40.93N 98.61W
05/29/2013  M0.75 INCH       HALL               NE   CO-OP OBSERVER

            1.30 RAINFALL IN 45 MINUTES ALONG WITH HAIL.

0120 PM     HAIL             GREELEY                 41.55N 98.53W
05/29/2013  E0.88 INCH       GREELEY            NE   LAW ENFORCEMENT

0159 PM     HAIL             HASTINGS                40.59N 98.39W
05/29/2013  E0.88 INCH       ADAMS              NE   TRAINED SPOTTER

            WEST SIDE OF HASTINGS

0159 PM     HAIL             HASTINGS                40.59N 98.39W
05/29/2013  E1.50 INCH       ADAMS              NE   PUBLIC

            QUARTER TO PING PONG BALL SIZE HAIL WAS REPORTED ON THE
            WEST SIDE OF HASTINGS.

0202 PM     HAIL             2 NE JUNIATA            40.61N 98.48W
05/29/2013  E1.75 INCH       ADAMS              NE   NWS EMPLOYEE

0206 PM     HAIL             4 N HASTINGS            40.65N 98.39W
05/29/2013  E0.88 INCH       ADAMS              NE   NWS EMPLOYEE

            47 MPH WIND GUST ALONG WITH NICKEL SIZE HAIL OBSERVED AT
            THE NWS OFFICE

0235 PM     HAIL             KEARNEY                 40.70N 99.08W
05/29/2013  E1.00 INCH       BUFFALO            NE   PUBLIC

            BY HILLTOP MALL

0235 PM     HAIL             KEARNEY                 40.70N 99.08W
05/29/2013  E0.88 INCH       BUFFALO            NE   EMERGENCY MNGR

0255 PM     HAIL             7 N RIVERDALE           40.88N 99.16W
05/29/2013  E1.75 INCH       BUFFALO            NE   TRAINED SPOTTER

            PING PONG BALL TO GOLF BALL SIZE HAIL WAS REPORTED AND 50
            TO 60 MPH WINDS.

0256 PM     TORNADO          3 N CLAY CENTER         40.57N 98.05W
05/29/2013                   CLAY               NE   EMERGENCY MNGR

            MULTIPLE REPORTS OF A TORNADO NORTH OF CLAY CENTER.

0315 PM     HAIL             4 NW PLEASANTON         41.01N 99.14W
05/29/2013  E1.75 INCH       BUFFALO            NE   TRAINED SPOTTER

0345 PM     TORNADO          6 N SUTTON              40.69N 97.86W
05/29/2013                   CLAY               NE   LAW ENFORCEMENT

0345 PM     HAIL             HENDERSON               40.78N 97.81W
05/29/2013  E1.75 INCH       YORK               NE   TRAINED SPOTTER

0420 PM     TORNADO          7 W YORK                40.87N 97.73W
05/29/2013                   YORK               NE   STORM CHASER

            ROPE TORNADO BRIEFLY ON GROUND. HAS LIFTED.

0421 PM     TORNADO          2 N CLAY CENTER         40.55N 98.05W
05/29/2013                   CLAY               NE   EMERGENCY MNGR

            TORNADO ON GROUND AT PRESENT TIME.

0427 PM     TORNADO          4 N CLAY CENTER         40.58N 98.05W
05/29/2013                   CLAY               NE   EMERGENCY MNGR

            RAIN WRAPPED TORNADO STILL ON GROUND NEAR HIGHWAY 6 AND
            ROAD P.

0433 PM     TORNADO          6 SW STOCKHAM           40.66N 98.02W
05/29/2013                   CLAY               NE   LAW ENFORCEMENT

            OUT BUILDING REPORTED DESTROYED ALONG WITH TREE DAMAGE
            NEAR ROAD P AND 318. TORNADO REPORTED ON GROUND
            APPROACHING STOCKHAM.

0436 PM     TORNADO          3 NW YORK               40.90N 97.64W
05/29/2013                   YORK               NE   STORM CHASER

0440 PM     HAIL             GOTHENBURG              40.93N 100.16W
05/29/2013  E1.00 INCH       DAWSON             NE   PUBLIC

            QUARTER SIZED HAIL RELAYED BY CHASER.

0450 PM     TSTM WND GST     9 NE HUNTER             39.33N 98.28W
05/29/2013  E50.00 MPH       MITCHELL           KS   TRAINED SPOTTER

0451 PM     TORNADO          3 S YORK                40.83N 97.60W
05/29/2013                   YORK               NE   NWS EMPLOYEE

            BRIEF TOUCHDOWN AND SINCE LIFTED.

0455 PM     TSTM WND GST     HEBRON AIRPORT          40.15N 97.59W
05/29/2013  M61.00 MPH       THAYER             NE   AWOS

0457 PM     TORNADO          1 SE YORK               40.86N 97.58W
05/29/2013                   YORK               NE   TRAINED SPOTTER

            DAMAGE REPORTED TO A FARMSTEAD LOCATED NEAR THE
            INTERSECTION OF ROAD 12 AND ROAD N. MINOR DAMAGE TO HOME
            BUT SIGNIFICANT DAMAGE TO OUTBUILDINGS.

0500 PM     TORNADO          2 SSE YORK              40.84N 97.58W
05/29/2013                   YORK               NE   STORM CHASER

            REPORT OF RAIN WRAPPED TORNADO DIFFICULT TO SEE WITH
            OCASSIONAL DEBRIS PUFFS.

0500 PM     TORNADO          2 NW BENEDICT           41.03N 97.63W
05/29/2013                   YORK               NE   STORM CHASER

            ONGROUND CONE TORNADO.

0539 PM     TSTM WND GST     BRUNING                 40.34N 97.56W
05/29/2013  E65.00 MPH       THAYER             NE   TRAINED SPOTTER

0539 PM     TSTM WND GST     BRUNING                 40.34N 97.56W
05/29/2013  M50.00 MPH       THAYER             NE   TRAINED SPOTTER

0605 PM     TORNADO          6 NE ASHTON             41.31N 98.71W
05/29/2013                   HOWARD             NE   FIRE DEPT/RESCUE

0620 PM     HEAVY RAIN       SHELBY                  41.19N 97.43W
05/29/2013  E2.20 INCH       POLK               NE   TRAINED SPOTTER

            STREET FLOODING REPORTED IN SHELBY DUE TO EXCESSIVE
            RAINFALL.

0623 PM     HAIL             2 SE COTESFIELD         41.34N 98.61W
05/29/2013  E1.00 INCH       HOWARD             NE   TRAINED SPOTTER

0648 PM     TSTM WND GST     3 S HOLDREGE            40.40N 99.38W
05/29/2013  E50.00 MPH       PHELPS             NE   AMATEUR RADIO

            ALSO A MEASURED 49 MPH GUST AT HOLDREGE AIRPORT.

&&

GUERRERO
Special weather statement, May 29, 6:56 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
756 PM CDT WED MAY 29 2013

KSZ005-NEZ082-083-300130-
FURNAS NE-HARLAN NE-PHILLIPS KS-
756 PM CDT WED MAY 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HARLAN...SOUTHEASTERN
FURNAS AND NORTHWESTERN PHILLIPS COUNTIES UNTIL 830 PM CDT...

AT 751 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A NARROW LINE EXTENDING FROM OXFORD TO 6
MILES NORTHWEST OF LONG ISLAND TO CALVERT...AND DRIFTING
NORTH-NORTHEAST AROUND 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  PRAIRIE VIEW...
  LONG ISLAND...
  STAMFORD...
  OXFORD...

THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4028 9972 4030 9957 4030 9948 3985 9952
      3980 9963 4000 9963 4000 9974
TIME...MOT...LOC 0055Z 209DEG 40KT 4025 9960 4003 9960
          3984 9969

PFANNKUCH
Special weather statement, May 29, 7:04 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
804 PM CDT WED MAY 29 2013

KSZ005-017-300130-
PHILLIPS KS-ROOKS KS-
804 PM CDT WED MAY 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PHILLIPS AND NORTHERN
ROOKS COUNTIES UNTIL 830 PM CDT...

AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF
CALVERT TO 7 MILES SOUTH OF LOGAN TO BOGUE...AND MOVING EAST AT 55
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  PHILLIPSBURG...
  DAMAR...
  PRAIRIE VIEW...
  SPEED...
  WEBSTER STATE PARK...
  GLADE...
  STOCKTON...
  KIRWIN...

THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3956 9961 3957 9964 3982 9963 3990 9914
      3967 9911 3932 9912 3927 9961
TIME...MOT...LOC 0104Z 253DEG 48KT 3978 9965 3957 9953
          3934 9965

PFANNKUCH

The radar

The Grand Island radar (KUEX), 112 km away, was scanning. The volume nearest the first event began at 01:10 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Phillips

When
May 29, 7:10 PM CST to 7:12 PM CST
Where
Phillips County, 0.93 mi SSW of Prairie View to 0.21 mi SSE of Prairie View
Rating
EF1
Path length
0.78 mi
Path width
40 yd
Property damage
$80,000
Reported by
NWS Storm Survey
Coordinates
39.818, -99.578

This tornado touched down approximately 1 mile south of Prairie View and was on the ground for a couple minutes before lifting just outside the southeast edge of town. This EF1 rated tornado had a maximum wind speed estimated to be 90 mph and a maximum width of 40 yards. Damage from this tornado was primarily confined to one farmstead, with 3 outbuildings being damaged or destroyed, tree damage with limbs up of 6 to 8 inches in diameter being broken and the home sustained window damage.

Thunderstorm Wind, Phillips

When
May 29, 7:24 PM CST
Where
Phillips County, Logan
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.670, -99.570

Wind gusts were estimated to be near 60 MPH.

Thunderstorm Wind, Rooks

When
May 29, 7:30 PM CST
Where
Rooks County, Webster Res
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.380, -99.470

Wind gusts were estimated to be near 60 MPH.

Thunderstorm Wind, Phillips

When
May 29, 7:32 PM CST
Where
Phillips County, 3 mi W of Long Is
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
39.950, -99.587

Wind gusts were estimated to be between 60 and 70 MPH.

Thunderstorm Wind, Smith

When
May 29, 7:54 PM CST
Where
Smith County, Smith Center Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
39.750, -98.780

Thunderstorm Wind, Smith

When
May 29, 8:11 PM CST
Where
Smith County, Smith Center
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
39.780, -98.780

Wind gusts were estimated to be near 60 MPH.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyThe tornado archive for Kansas, 2013Warnings in Kansas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450585, 450579, 450581, 450580, 450582, 450584.